Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Louisville, KY

May 8, 2003Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 8, 2003, 11:23 PM EDT for Madison County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 11:23 PM EDT (03:23 UTC)
Expired
May 9, 2003, 12:00 AM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS53 KLMK 090323
SVRLMK
KYC151-090400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 PM EDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL MIDNIGHT EDT

* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHMOND...OR ABOUT 21 MILES SOUTH OF
  LEXINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 1130 PM EDT
  WACO AROUND 1135 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3789 8439 3770 8450 3754 8416 3784 8410

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:20 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 8, 10:20 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT THU MAY 8 2003

MESO UPDATE...

STRONG LOW LEVEL JET IN PLACE ACRS THE MISSOURI VALLEY TO GRDLY VEER
OVERNIGHT INTO THE OHIO VALLEY... WHILE WARM FRONT ACRS THE UPPER TN
VALLEY LIFTS INTO NRN KY.

WOULD EXPECT ANOTHER FLAIR-UP OF TSTMS OVERNIGHT ACROSS ALL OF OUR
FORECAST AREA...IN STG WAA PTN. HELICITY VALUES ON THE INCREASE
OVERNIGHT...JUXTA POSED WITH W-E FRONT...WILL LEAD TO THE POTENTIAL
OF MORE ROTATING STORMS AND SVR WEATHER.

.LMK...NONE.

STUREY
Hazardous weather outlook, May 8, 3:45 PM EDT, 7 hours 38 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Local storm report, May 8, 9:22 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0922 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    GUSTON                    KY   1.75 IN HAIL
05/08/03   MEADE                          REPORTED FROM A GUSTON TO
                                          WEBTER LINE.

SZAPPANOS
Local storm report, May 8, 9:32 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
932 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    04 S BRANDENBURG          KY   1.75 INCH HAIL
05/08/03   MEADE                          GOLFBALL SIZE HAIL ON
                                          ELSON ROAD

RES
Local storm report, May 8, 9:46 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    NORTH WEBSTER             KY   WIND DAMAGE
05/08/03   BRECKINRIDGE                   TREES AND POWER LINES DOWN

RES
Special weather statement, May 8, 10:06 PM EDT, 1 hour 17 minutes before
INZ076>079-083-084-089>092-090830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1006 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED...HOWEVER MORE
THUNDERSTORMS ARE LIKELY OVERNIGHT...WHICH COULD BE SEVERE.

STUREY
Local storm report, May 8, 10:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1012 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LILLY DALE                IN   WIND DAMAGE
05/08/03   PERRY                          NUMEROUS TRESS AND POWER
                                          LINES DOWN ACROSS SOUTH
                                          CENTRAL PERRY COUNTY.
                                          REPORTED BY TRAINED
                                          SPOTTER.

RES
Local storm report, May 8, 10:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1021 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    STEPHENSPORT              KY   WIND DAMAGE
05/08/03   BRECKINRIDGE                   STRUCTURAL DAMAGE
                                          REPORTED. PUBLIC SERVICES
                                          DISPATCHED. APPARENT
                                          STRAIGHT LINE WIND DAMAGE
                                          IN WEBSTER. HAM RADIO
                                          REPORT.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade56 min
May 8, 8:44 PM EDTTornado WarningLMKBreckinridge46 min
May 8, 9:28 PM EDTSevere Thunderstorm WarningLMKHardin, Meade47 min
May 8, 10:17 PM EDTSevere Thunderstorm WarningLMKHardin28 min
May 8, 10:49 PM EDTFlash Flood WarningLMKClark, Fayette, Jessamine, Madison2 hr
May 9, 3:59 PM EDTSevere Thunderstorm WarningLMKHenry36 min
May 9, 4:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
May 9, 4:47 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby43 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningLMKScott44 min
May 9, 5:21 PM EDTSevere Thunderstorm WarningLMKFranklin34 min
May 9, 5:32 PM EDTSevere Thunderstorm WarningLMKJefferson43 min
May 9, 5:42 PM EDTSevere Thunderstorm WarningLMKBourbon38 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningLMKScott, Woodford39 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningLMKFayette47 min
May 9, 6:15 PM EDTSevere Thunderstorm WarningLMKJefferson30 min
May 9, 6:25 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer50 min
May 9, 6:32 PM EDTSevere Thunderstorm WarningLMKClark43 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningLMKAnderson17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.